And We’re Done

Posted: May 1, 2014 in Weekly update

Sorry for the late blog update. Things have been busy, but I’ll recap briefly:

Last Monday the 21st I took my final dose of antibiotics, and it’s all been uphill since. My urine color is no longer orange and my stomach issues have completely disappeared. When I sleep at night, I can even hear my liver telling me “thank you” through the layer of skin under my rib cage. It’s a faint sound, somewhat drowned out by the ticking of my titanium aortic valve, but I’m pretty sure that’s what my body’s second largest organ is saying to me.

Nurse Yohara came for one last confirmation. She even let me keep the pill box she lent me back in December. Now I have somewhere to store my warfarin medication. Now I just need somewhere to keep the pill box, as the kitchen table was meant to be a temporary holding cell. I also went to my cardiologist for a blood test. My INR was way too low but it should rise in inverse proportion to the amount of antibiotics remaining in my system. I’ll go back in two week for another blood test as well as my yearly echo to check on my heart function. I was supposed to have one back in October until this TB sidelined me.

Anyway, to finish off my final post, I’d like to offer a few words of advice to anyone who may become afflicted with TB in the future:

1) Don’t panic. TB is a lot like having the common cold. The only difference is that it’s a lingering cold that won’t go away on its own. As long as you take your meds as prescribed you’ll be back on your feet in due time. Six months of your life really is just a second tick on the big wristwatch of life.

2) Welcome support. Some people think that having TB is like having the cooties. Don’t be afraid to tell people you have the disease, as it will help change the negative stereotypes and misconceptions. Ask your family, friend, and loved ones for support, as a strong mental condition is the key to beating the disease. Well, antibiotics are the real key, but staying positive and mentally fit will help you heal faster.

3) Learn and share. As soon as you test positive for the disease, gather as much information as you can. Japan has an incredible support network and the first thing they do when you’re hospitalized is make you attend a slideshow presentation about the disease. They also give you a pamphlet covering a lot of frequently asked questions. I even received a copy translated into English. The more you learn about the disease, the stronger you will become, and you can start asking smarter questions to your doctor regarding treatment and complications.

4) Stay positive. This goes for anything in life of course, but it is especially true for TB patients. Being put away in quarantine is a bit like having the rug removed beneath your feet, and it’s easy to become depressed. Turn this challenge into an opportunity. Start a new project that you’ve always wanted to do but never had the time for. Read a book; or twenty. Write. Observe. Ponder. Think of the happiest times of your life and make an internal promise to yourself to return to those things after recovering. Every morning I stared helplessly at a beautiful chain of mountains vanishing off into the distance. I longed to explore those hills, taking in the aroma of fresh pine and cedar with a carpet of fallen foliage under my boots. I made it a goal to climb Mt. Kongo, the most prominent peak visible from my hospital bed. In February, barely six weeks after being released from the hospital, I stood on the summit of the wind swept slopes and looked down on the hospital where I was lock up all of the autumn.

5) Control your antibiotics. Don’t let the medicine become a crutch. It’s all to easy to make excuses because of the medication that you have to take. Sure, alcohol and cigarettes are off limits, but getting exercise and enjoying life certainly is not. Be vigilant about eating yogurt every single day as a way of helping to offset some of the side effects. Since being released, I’ve been hiking once a week, nonstop, for the last 4 months despite taking antibiotics every morning. Trick your mind into thinking that they are nothing more than vitamins and you’ll soon realize that the medicine really isn’t that big of a deal.

Thanks for following me on my long road to recovery over the last half a year. I hope that you’ve all learned a little about the peaks and valleys of tuberculosis along the way.

On top of the mountain of life

On top of the mountain of life

Advertisements
Comments
  1. Georgiana Helms Chrisman says:

    Wes Keith and I are going to miss all the news and good writing. You are so funny and you always made our day. Steve is not doing well his cancer has spread from one vertebra to seven. He is in the hospital today for his first chemo of eight weeks the first one is dangerous. If he has been bitten by the wrong kind of tick it could kill him. We are praying for him along with keeping you and family in our prayers. Love Georgiana

  2. tenten says:

    I’m currently suffering from active tb and I just came across your blog. Its been a week since I started my medications but I have developed a bad reaction to them. I separate my meds into two: one in the morning and one at night. Were they people during your stay who couldn’t keep their pills down? just yesterday I started throwing up after taking my antibiotics. Do you have any thoughts about this? And happy to see that you’ve made a healthy recovery best wishes to you and your family.

    • wes says:

      Tenten,

      Sorry to hear that you’ve got active TB. Hopefully my blog will help you a bit.

      I didn’t have any problems keeping the meds down, but apparently some of the drugs have pretty bad side effects.

      The other patients in my ward had some liver damage because of the medication but none were throwing them up. That sounds pretty serious. I only took my antibiotics once a day (in the morning). My doctor told me that some people have trouble when taking them in the morning. I wonder if that could be your case. Perhaps your stomach is stronger at night? Maybe you can ask your doctor if you can only take them once a day (at night only) instead of twice. The drugs are effective for 24 hours so there’s no need to take them more than once a day, unless they somehow doubled up your dosage which would explain the vomiting!

      I hope you get it sorted soon!

      Wes

      • tenten says:

        I just don’t know. The doctor keeps prescribing me anti nausea pills but they don’t work. I thought maybe you could talk about someone who has had the same problem. Your blog is helpful to read so I thought I could ask you. I think at this point I am going to have a really difficult time overcoming this. Even when I separate and take the medication, I have been vomiting and it seems to be only getting worse. 😦 I must have a really really weak stomach. Anyhow, thank you for your input!

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s